Hi All

I have not posted on here for a while now but I do regularly read daily posts.  May I please pick your brains about side effects of leflunomide? I had to stop MTX  after two weeks of low dose metoject a as my liver and kidneys were not happy. I then didn't have any medication and had an massive flare of RD. Was put on daily 10 mg Leflunomide last Thurday and a sore throat developed overnight. Stupidly I have just taken my next dose and then read the PIL which states to tell your doctor immediately if you have any symptoms of infection/sore throat. Other than headaches I am also developing spots on my face. My eyes also feel strange and I can struggle to read small print. Can I wait until the morning to speak with the medics?

Thank you and take care


15 Replies

  • I'd be anxious too and I hope you get advice quickly to reassure you. I find that my GP is more concerned about side effects than my Rheumatologist who seems more relaxed about them unless they're acute. Trouble is we're all different and there's no knowing what's attributable to the meds unless we all report everything and somebody does ongoing data analysis. I suppose your symptoms could just be a coincidence but no point taking a risk. Let us know how you get on? 

  • Thank you Witness1 x

  • The only side effect I experienced  while taking leflunomide was significantly  weight loss.  I decided  to take myself off of this drug.  God bless.

  • I have been on Leflunomide for 8 weeks and I too are a bit concerned... My blood Pressure has significantly increased ... Which has been normal all my life now 137 over 95 ... I have constant headaches... Unexplained bruising all over my legs...a cough which has only started since taking this drug...I have tried to speak to the hospital about it but the problem is my Nurse is off sick so had last 2 appointments cancelled there are only 2 Consultants and 1 is on holiday ...the other is so busy he can not speak to me apparently and I have no one else to speak to... I think I am going to take the decision myself to stop taken it as I cant speak to anyone... I am disgusted with the treatment and care I have been given in the Year I have had this Disease .... I wish you luck! :-(  

  • Talk to your GP. Mine blood pressure was normal until I started on RA drugs. It got worse with Leflunomide but is controlled by medication. It's important to get it under control. Your GP can prescribe something like Losartyn. 

  • Thanks but I really don't want high blood pressure on top of RA ... Maybe if I stop taking it it would be better!

  • Oh no Gailboddy. I am so sorry to hear of your experience. The PIL does state to stop and seek urgent advice with some of your side effects. Please seek advice! I wish you well.

    Mistydawn x

  • Hi. I only took it for a short time because of severe stomach problems leaving me housebound for two weeks and not far away from the bathroom!! Good luck in getting sorted Jackie

  • Hi Mistydawn,  I too have recently started a trial of  'Arava' (Leflunomide) - very low dose (10mg) in combination with Plaquenil & Salazapyron - with a view to dropping the last 2 & going onto Arava only...had side effects even with a 'child' low dose.  Details:  ...forgive me ..blood spot under tongue..loose stools...rash on my face..numbness in my left hand, and generally 'ticked off'.  I DIDN'T GO TO MY GP...Instead sent my specialist the list of side effects which he would compare with my blood tests.  I am continuing with the Arava unless he rings me:  I see him in a couple of weeks.  I am just persevering inspite of the side effects.  If I developed the side-effects of an allergic nature, then I would take other action.  I don't know if this is of any help, Mistydawn, (my name is Dawn), except that dealing with this disease is a continual challenge.  Be brave as you can.

    Good luck, 'sproal'. 

  • Thank you Dawn. I am going to ring my rheumy nurse at 4:00pm and see what she had to say. I am seeing my consultant in 5 weeks time when he may put me on Enbrel. I was on HCQ for about 15 months but had to stop due to rate side effect of hyperpigmentation. Then on metojects for 2 weeks which did not agree with my liver and kidneys and now Leflunomide.

    RD is a definite challenge or should we look at it with our glass half full and say an opportunity though it really does not feel like an opportunity...

    Look after yourself x

  • I to am on Leflumonide,,,major weight loss was my main worry,, constant trips to the loo,,and bruises,,next app in June, so will see what rhumy says,,,

  • Hi I take 20mlg tabs of Leflunamide and am OK but Mx I was ill on it. Yes do go to the docs.

  • Hiya U! I can't help, sorry but I am taking notes, I'm seeing a Rheumy on the 20th & LEF is one of two I've to choose between to add to MTX.  Aside from these troubles I hope you're ok? x

  • I take Arava and feel great, it was awful at first 2 weeks agony much worse than RA untreated. I went to dentist as pain in face, he cost me £145 to say absolutely nothing wrong, Osteopath £5o nothing wrong and Gp thought muscle spain ! like all over. But NRAS advised me what it was and I spoke to RA nurse who gave me some good advice and then one morning pain was less and then less until now no pain or swelling at all. We are all different but for me this medication has changed my life. Max caused me to have severe hair loss but with Arava its none at all.

    In short you can but try it, it may be horrid it may not but for me its much much better than MTX. 

  • Thank you all for sharing your experience of taking LEF.  Spoke with rheumy nurse today who suggested sore throat may just be coincidence and for me to continue as symptoms may wear off. I am reassured by Medway Lady's response that it could settle after first two weeks. Will persevere for a little while longer or stop and go back to rheumy nurse if side effects done disappear or get worse as she she suggested. 

    Take care all xx

You may also like...